It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Eye & Vision Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 11-26-2002, 01:18 AM   #1
Newbie
 
Join Date: Nov 2002
Location: NE Illinois
Posts: 5
j a s o n HB User
Post Damage From Atropine (Dilating Drops)

I'd appreciate hearing from anyone else whose eyes, eye muscles, or nervous system have been damaged by cycloplegics (atropine, or cyclogyl, drops to dilate pupils). In my case, atropine sulfate eye ointment set off a horrible deterioration that still continues, 19 years later. The eye muscles started going into spasm from any use of my near-vision, and from being around light, even dim light. Another effect is a severe sensation of current or electricity throughout the body. Later I also acquired Environmental Illness. There are serious CNS/brain effects that would take too long to try to describe here.

I've never encountered anyone with anything similar to this. Please contact me if you have any condition even remotely like the one I've described.

 
Old 02-04-2003, 05:47 AM   #2
Inactive
 
Join Date: Feb 2003
Location: Scottsdale, AZ, USA
Posts: 19
Opti_Sno HB User
Post

I find it very hard to believe that your mentioned symptoms had anything to do with being dilated.

 
Sponsors Lightbulb
   
Old 02-04-2003, 12:22 PM   #3
Veteran
 
Join Date: Aug 2002
Posts: 310
Pinkroses HB User
Post

I agree with Opti_sno
I think you should consult a doctor. If you went to a doctor that said the drops are the cause, you should go for a second opinion.

 
Old 02-04-2003, 10:40 PM   #4
Senior Member
 
Join Date: Jun 2002
Posts: 263
Shaman HB User
Post

I am curious to know for what reason you were rxed the atropine to begin with? Was it perhaps for penalization for treatment of amblyopia? If so, you were already traveling a road that includes MANY vision/brain difficulties when you began treatment. Was this the case?

 
Old 03-13-2003, 04:20 AM   #5
Newbie
 
Join Date: Nov 2002
Location: NE Illinois
Posts: 5
j a s o n HB User
Post

I should have known this would happen. This is exactly the kind of automatic dismissiveness that I've had to endure for twenty years. First, let me say that it actually did occur to me to go to a doctor. In fact, I've now spent half my life going to doctors for this, only to be told that atropine isn't *supposed* to have this effect, and therefore it isn't possible, and I must be imagining things or misinterpreting. Ophthalmologists will just briefly look into my eyes with a penlight, see no obvious growth to point to as a cause, and automatically declare the problem nonexistent, when all this indicates is that they haven't found a cause *yet*, not surprising considering they spend only a few seconds on these 'exams'. Besides, what I'm experiencing is happening to a large extent *behind* the eyes (muscles), where one cannot see in this kind of exam.

The entire behavior of my eye muscles changed during the two weeks I used atropine, permanently. It was sudden and severe, and I felt it happen more and more, in direct response to the drug. It's not as if this is totally different from the drug's usual action... atropine is a cycloplegic and is supposed to alter muscle tension. In this case, though, it caused spasm instead of relieving it. It does occasionally happen that a drug will have the opposite of the usual effect, in some patients.

The drug was given to me for a possible ciliary spasm. A few months after this happened, I found in an optometry paper (or an ophthalmological paper from an optometry library) that even though atropine generally paralyzes the ciliary (focusing) muscle by relaxing it, there are cases where it paralyzes by tightening, though this is not widely known. One ophthalmologist after another, though, states flatly that it could not have happened... how could it have, if they haven't heard of it?


 
Old 03-13-2003, 02:37 PM   #6
Senior Member
 
Join Date: Jun 2002
Posts: 263
Shaman HB User
Post

Jason-

It was not my intention to dismiss you or say that "it couldn't happen". However, you have admitted that your case IS unique and therefore you can expect a certain amount of surprise. The symptoms that you desribe can be attributed to occular migraines or after effects of certain SSRI medication. Have you ever been on PAXIL? Have you been tested for a sensitivity to atropine?

Have you contacted the Drs involved in the papers that you read to find out if they have any ideas or resources for you? If you are having problems with reading you may need to see a vision therapist to find out if some training and/or prisms or bifocals might help. Reading difficulties can often be tied to fusional problems with your eyes. I know of at least one VTOD who firmly believes that dialation can cause loss of fusion and thus avoids using it. If you lost fusion during the use of atropine it may be that you need some help regaining it.

Its not that I don't want you to discover the cause of your problem or think that it absolutly couldn't be the atropine, its just that I think it would be much more satisfying to find a solution for you. I hope you find an answer.

 
Old 03-14-2003, 05:38 PM   #7
Senior Member
(female)
 
Join Date: Mar 2003
Location: Northern VA, USA
Posts: 188
Pfretzsch HB User
Thumbs up

This is a total shot in the dark, but did you ever consider getting a second opinion from an opthamalogist who prescribes atropine a lot, such as a doctor who specializes in iritis? Such a specialist will have had more experience with negative reactions because they prescribe it so much for that condition. Also consider consulting some of the websites/boards that deal with chronic iritis. These people will have had a lot of experience with atropine.

Good luck!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
rai 131 and slaiva gland damage- permanent or temp captain2 Thyroid Disorders 2 10-21-2009 05:04 AM
dilating? sg1112 Pregnancy 6 09-05-2008 03:45 PM
Dilating before labor, etc... MaryChaos Pregnancy 3 08-14-2007 01:25 PM
Eye damage? Very worried please help jonp Eye & Vision 14 06-22-2006 09:17 AM
sun damage to eye more Eye & Vision 1 02-23-2006 03:09 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



JodieJ (11), tubint (11), Bleue (9), TopGeek (8), senior41 (8), Laura1000 (8), earthworm88 (7), Eagle (7), esker (7), ladybud (6)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (670), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 09:43 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!